Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 97, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 25, 1998, 6:57 AM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 1998, 6:57 AM CDT (11:57 UTC)
- Expired
- May 25, 1998, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barry County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 251158 FFWSGF MOC009-119-145-251800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 657 AM CDT MON MAY 25 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BARRY COUNTY IN SOUTHWESTERN MISSOURI MCDONALD COUNTY IN SOUTHWESTERN MISSOURI NEWTON COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 100 PM CDT * AT 655 AM DOPPLER RADAR INDICATED LOCALLY HEAVY RAIN FALLING FROM ROARING RIVER STATE PARK TO INDIAN CREEK TO SHOAL CREEK. * DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE OUT OF NORTHEAST OKLAHOMA AND PUSH INTO NEWTON...MCDONALD AND BARRY COUNTIES. THIS WILL LEAD TO FLOODING OF STREAMS...CREEKS AND LOW WATER CROSSINGS UNTIL 1 PM. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. JDG/GJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:45 AM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 25, 2:45 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT MON MAY 25 1998 WL MAKE A QUICK AFD DUE TO SVR WX. 1ST PD FCST PROBLEMS IS WHEN TO END PCPN AND TEMPS. 06Z SFC MAP SHOWS LOW OVR SW OK WITH WRM FRONT ALONG MO/AR BORDER. DEWPOINTS ARE LOW/MID 60S N OF FRONT AND AROUND 70 IN AR. BOW ECHOS MAIN THREAT WITH TSRA...VERY FEW REPORTS OF LARGE HAIL...MAINLY AROUND PEA/MARBLE SIZE. WL GO WITH ETA DUE TO BETTER HANDLING OF VORT MAX WHICH NGM DID NOT PICK UP ON AS WELL. DEWPOINTS IN 50S WL PUSH INTO CWA BY LATE AFTERNOON AND EARLY EVENING. UNTIL THEN WILL NEED POPS FOR 1ST PD ACROSS CWA AS 5H VORT MAX STILL OVR SW MO BY 12Z. WL GO WITH A SPLIT BETWEEN FAN/FWC DUE TO CLOUDS COVER. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) SE KS/JLN....OCCASIONAL SHOWERS AND THUNDERSTORMS...DIMINISHING BY AFTERNOON. HIGH AROUND 80. SOUTHWEST WIND 5 TO 10 MPH SHIFTING TO NORTHWEST BY AFTERNOON. CHANCE OF RAIN 60. SGF/AIZ...OCCASIONAL SHOWERS AND THUNDERSTORMS. HIGH IN THE UPPER 70S. WIND SOUTHWEST 5 TO 10 MPH SHIFTING TO THE NORTHWEST LATE. CHANCE OF RAIN 70 PERCENT. UNO/VIH...PERIODS OF SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE AT TIMES. HIGH MID TO UPPER 70S. WIND SOUTHWEST 5 TO 10 MPH. CHANCE OF RIAN 80 PERCENT. SGF TB 078/056 077/059 081 07731 JLN TB 000/000 000/000 000 07621 SS
In the hours before
Special weather statement, May 25, 4:00 AM CDT, 2 hours 57 minutes before
MOZ057>058-070>071-081>083-091>092-098-250945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 AM CDT MON MAY 25 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI HAS EXPIRED... ...TORNADO WATCH FOR EXTREME SOUTHWEST AND SOUTH CENTRAL MISSOURI CONTINUES UNTIL 6AM... SEVERE THUNDERSTORMS THAT MOVED ACROSS MUCH OF SOUTHWEST MISSOURI HAVE MOVED INTO SOUTHEAST MISSOURI. AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS CONTINUES TO DECREASE...HOWEVER LOCATIONS THAT RECEIVED HEAVY RAIN WILL HAVE THE POTENTIAL OF LOCALIZED FLOODING. ESPECIALLY DANGEROUS ARE LOW WATER BRIDGES...NEVER TRY TO CROSS A ROAD WHEN IT IS COVERED BY WATER IN THE TORNADO WATCH...A LINE OF SEVERE THUNDERSTORMS IN EXTREME NORTHWEST ARKANSAS WILL STILL HAVE THE POTENTIAL OF PRODUCING TORNADOES ALONG THE MISSOURI-ARKANSAS BORDER AS THEY MOVE EAST AT 30 MPH. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS. SHUMWAY
Special weather statement, May 25, 4:27 AM CDT, 2 hours 30 minutes before
MOZ093-096>097-101>106-251030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 427 AM CDT MON MAY 25 1998 ...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST AND SOUTH CENTRAL MISSOURI HAS BEEN CANCELED... THE TORNADOS WATCH FOR THE FOLLOWING COUNTIES HAS BEEN CANCELED... NEWTON..MCDONALD..BARRY..STONE..TANEY..DOUGLAS..OZARK. THE FOLLOWING COUNTIES OF SOUTH CENTRAL MISSOURI ARE STILL IN THE TORNADO WATCH... HOWELL AND OREGON. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS. SHUMWAY
Special weather statement, May 25, 4:27 AM CDT, 2 hours 30 minutes before
MOZ093-096>097-101>106-251030- SPECIAL WEATHER STATEMENT...CORRECTION FOR TIME. NATIONAL WEATHER SERVICE SPRINGFIELD MO 427 AM CDT MON MAY 25 1998 ...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST AND SOUTH CENTRAL MISSOURI HAS BEEN CANCELED... THE TORNADOS WATCH FOR THE FOLLOWING COUNTIES HAS BEEN CANCELED... NEWTON..MCDONALD..BARRY..STONE..TANEY..DOUGLAS..OZARK. THE FOLLOWING COUNTIES OF SOUTH CENTRAL MISSOURI ARE STILL IN THE TORNADO WATCH UNTIL 6AM. HOWELL AND OREGON. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS. SHUMWAY
Special weather statement, May 25, 4:27 AM CDT, 2 hours 30 minutes before
MOZ093-096>097-101>106-251030- SPECIAL WEATHER STATEMENT...CORRECTION FOR TIME. NATIONAL WEATHER SERVICE SPRINGFIELD MO 427 AM CDT MON MAY 25 1998 ...TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST AND SOUTH CENTRAL MISSOURI HAS BEEN CANCELED... THE TORNADOS WATCH FOR THE FOLLOWING COUNTIES HAS BEEN CANCELED... NEWTON..MCDONALD..BARRY..STONE..TANEY..DOUGLAS..OZARK. THE FOLLOWING COUNTIES OF SOUTH CENTRAL MISSOURI ARE STILL IN THE TORNADO WATCH UNTIL 6AM. HOWELL AND OREGON. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS. SHUMWAY
Special weather statement, May 25, 6:00 AM CDT, 57 minutes before
MOZ097-106-251145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT MON MAY 25 1998 ...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI HAS EXPIRED... THE TORNADO WATCH FOR THE FOLLOWING COUNTIES HAS EXPIRED... HOWELL AND OREGON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AND WILL BEGIN TO DIMINISH FROM WEST TO EAST STARTING LATER THIS MORNING IN EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. MOTORISTS SHOULD WATCH OUT FOR FLOODED LOW WATER BRIDGES AND NEVER TRY TO CROSS ONE THAT HAS WATER OVER IT. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS SHUMWAY
Special weather statement, May 25, 6:00 AM CDT, 57 minutes before
MOZ097-106-251145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT MON MAY 25 1998 ...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI HAS EXPIRED... THE TORNADO WATCH FOR THE FOLLOWING COUNTIES HAS EXPIRED... HOWELL AND OREGON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AND WILL BEGIN TO DIMINISH FROM WEST TO EAST STARTING LATER THIS MORNING IN EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. MOTORISTS SHOULD WATCH OUT FOR FLOODED LOW WATER BRIDGES AND NEVER TRY TO CROSS ONE THAT HAS WATER OVER IT. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:47 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 33 min |
| May 25, 1:05 AM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 50 min |
| May 25, 1:18 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| May 25, 1:34 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 51 min |
| May 25, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 50 min |
| May 25, 6:35 AM CDT | Flash Flood Warning | SGF | Laclede | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.